August 31: International Overdose Awareness Day

August 29, 2017

Huron County, ON – August 31 is International Overdose Awareness Day. This event raises awareness of drug overdose and works to decrease the stigma of a drug-related death. This awareness day also acknowledges the grief of friends and family of loved ones lost to drug overdose.

Similar to neighbouring areas, the Huron County Health Unit and community partners are developing an Opioid Awareness Strategy. This strategy will support Huron County residents with addictions and their loved ones.

An opioid is a drug that acts as a depressant in the body. Heroin is an opioid. Commonly prescribed opioids include OxyContin, Percocet, fentanyl, codeine or morphine.

Signs and symptoms of an opioid overdose include:

  1. Breathing (slow/erratic/not breathing)
  2. Blue-tinged lips/fingernails
  3. Deep snoring/gurgling
  4. Can’t wake them (unresponsive)
  5. Body is limp/unconscious

In case of a suspected overdose, call 911 immediately.

Naloxone is a drug that can temporarily reverse an opioid overdose and can assist in saving a person’s life until they can receive medical support.

The Huron County Health Unit offers naloxone kits and training for overdose situations. Many local pharmacies throughout the county carry naloxone kits as well. Contact the Huron County Health Unit for more information.

– 30 –

For more information contact:

Angela Sturdy, Executive Assistant
519.482.3416 (ext 2010)
asturdy@huroncounty.ca
Our spokesperson is: Michelle Carter, Public Health Nurse, Our media contact will connect you to our spokesperson on this topic.